Nebraska, 2009Flash Flooding and Hail in Nebraska, June 15, 2009
June 15, 2009 · NWS OAX · 4 events in 2 counties and zones
Thunderstorms developed along and north of a warm front that extended across northern Kansas during the mid evening hours of June 15th. The storms produced very heavy rain, and some locations picked up 2 inches or so in an hour or two, which produced localized flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along and north of a warm front that extended across northern Kansas during the mid evening hours of June 15th. The storms produced very heavy rain, and some locations picked up 2 inches or so in an hour or two, which produced localized flash flooding. An isolated storm also produce large hail in Seward county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 15, 2:44 PM CST, 6 hours 31 minutes earlier.
Area forecast discussion, Jun 15, 2:44 PM CST, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
344 PM CDT MON JUN 15 2009
.SHORT TERM...TONIGHT THROUGH THURSDAY.
FORECAST CONCERNS IN THE SHORT TERM WILL BE POTENTIAL FOR HEAVY
RAIN AND SEVERE WEATHER...AND ADDITIONAL SHOWERS AND
THUNDERSTORMS.
THE LATEST SFC ANALYSIS HAD SFC LOW PRES FM WRN SD INTO CNTRL
NEBRASKA...WITH A WRMFNT ACRS NCNTRL KS INTO NE KE THEN STATIONARY
ACRS SRN MO. IN THE LOCAL AREA...TEMPERATURES WERE IN THE
70S...WITH DEWPOINTS IN THE 60S. SOUTH OF THE WARM FRONT IN
KS...TEMPERATURES WERE IN THE UPR 80S AND LOWER 90S WITH DEWPOINTS
IN THE 60S TO LOWER 70S. OVERNIGHT...AROUND 2 INCHES RAIN FELL
ACRS OUR SOUTHERN NEB COUNTIES AND THE BIG NEMAHA CRESTED JUST
BELOW FLOODING THIS MORNING. SO THIS AREA CANNOT SEE MUCH RAIN
AND FLASH FLOOD GUID IS AROUND AN INCH IN SPOTS.
THE LARGE SCALE PATTERN HAS A CLOSED LOW OVER MT AND THE LEAD WAVE
THAT CAME THROUGH OVERNIGHT IS UP IN MN. THE NEXT WAVE WAS OVR
UT/AZ THIS MORNING AND HAS SHIFTED TO CO DURING THE DAY. THE
MODELS DIFFER ON WHETHER OR NOT THE HEAVY RAIN WILL FALL IN KS/MO
OR MAKE IT INTO NEB/IA. WITH LARGE SCALE SYNOPTIC LIFT AND THE SFC
FRONT IN THE AREA...NEED TO CONSIDER A FLASH FLOOD WATCH FOR OUR
AREA. THE LATEST RUC LIFTS THE WRMFNT INTO SRN NEB WHILE THE NAM
KEEPS IT SOUTH. SEVERAL PARAMETERS COMING TOGETHER FOR HEAVY
RAIN...FAVORABLE THETA-E ADVECTION...MOIST INFLOW AND INSTABILITY
AND A SFC BOUNDARY IN THE AREA...DECIDED TO ISSUE A FLASH FLOOD
WATCH FOR THE COUNTIES MAINLY SOUTH OF A LINE FROM SEWARD TO
LINCOLN TO SOUTH OF RED OAK IOWA. DO EXPECT SHOWERS AND
THUNDERSTORMS...SOME OF WHICH MAY CONTAIN HEAVY RAIN FARTHER
NORTH...BUT DECIDED ON THIS AREA DUE TO THE FRONT OVER THE SOUTH.
WILL ALSO NEED TO WATCH IF ANOTHER COMPLEX DEVELOPS SOUTH OVR KS
AS THIS COULD INHIBIT NORTHWARD TRANSPORT OF MOISTURE.
TSRA DEVELOP IN WRN AND CNTRL NEB TAF/THIS EVENING AND EXPAND INTO
THE FCST AREA TONIGHT. THE BUFKIT FCST SOUNDINGS FOR FBY SHOW SOME
SUPERCELL POTENTIAL AND THIS AREA HAS BEEN EXPANDED IN THE
MODERATE RISK FOR SEVERE STORMS. 40-50KTS OF 0-6KM BULK SHEAR ARE
FCST OVER SRN NEB...ALONG WITH THE HIGHEST INSTABILITY OVR THE SW
PART OF THE FCST AREA...THUS SEVERE STORMS MAY DEVELOP TONIGHT.
THE CLOSED MID LEVEL LOW MOVES INTO THE WRN DAKOTA BY MORNING AND
SHOULD SEE PRECIPITATION MOVING OUT OR NORTHEAST OF THE AREA...BUT
THEN MAY REDEVELOP DURING THE DAY AND EVENING...HOWEVER THE
COVERAGE IS NOT EXPECTED TO BE AS WIDESPREAD. COULD SEE MORE
SHOWERS WED NIGHT WITH THE UNSETTLED FLOW ALFT AND THEN WITH THE
FRONT MOVING INTO THE AREA THURSDAY.
.LONG TERM...THURSDAY NIGHT THROUGH MONDAY.
THE SFC FRONT WILL BE MOVING THROUGH THE FORECAST AREA THUNDAY
NIGHT WITH THE MID LEVEL TROF TRACKING ACRS THE NRN PLAINS.
ALTHOUGH THE MAIN AREA OF LIFT ASSOCIATED WITH THIS WAVE IS
EXPECTED TO EXTEND FROM MN/WI...ADDITIONAL LIFT IT EXPECTED ACRS
NEB INTO IA WITH THE FNT. FOR NOW...HAVE PLACED CHC TO LIKELY POPS
ALONG AND BEHIND THE FNT THURSDAY NIGHT WITH LINGERING SHOWERS
POSSIBLE FRIDAY. SATURDAY STILL LOOKS DRY WITH THE MID LEVEL TROF
OVR THE GRTLKS AND RIDGING OVR THE CNTRL PART OF THE COUNTRY.
ANOTHER SHORTWAVE TROF IS FORECAST TO TOP THE RIDGE SATURDAY NIGHT
THROUGH SUNDAY NIGHT...WITH THE CHC FOR MORE SHOWERS AND THUNDERSTORMS.
WITH VERY WRM MID LEVEL CAPPING TEMPERATURES IN PLACE...THINK THE
BETTER CHC FOR TSRA WILL BE ON THE PERIPHERY OF THE HOT AIR AND AT
NIGHT. WITH MODEL DIFFERENCES IN THE SHARPNESS AND TIMING OF THE
WAVES...MAY NEED TO ADD POPS FOR SATURDAY NIGHT AND SUNDAY
MORNING...AND HAVE INCLUDED CHC POPS SUNDAY NIGHT AND MONDAY MORNING.
&&
.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK VALID THROUGH 16/18Z.
HAVE FOCUSED THE AVIATION FORECAST ON DETERIORATING CLOUD CONDITIONS
THROUGH THE TAF PERIOD TONIGHT...AND NOT SO MUCH ON CONVECTIVE
POTENTIAL DUE TO UNCERTAINTY THAT IT WOULD OCCUR AT ANY OF THE TAF
SITES. PRECIP MOVED OUT EARLIER IN THE MORNING...AND LINGERING
STRATUS CLOUDS HAD LIFTED TO BORDERLINE MVFR CONDITIONS THRU EARLY
AFTERNOON. THE CLOUDS MAY LIFT TEMPORARILY TO VFR CONDITIONS LATE
THIS AFTERNOON...BUT AM EXPECTING CLOUDS TO LOWER BACK TO MVFR
CATEGORY THIS EVENING...AND EVENTUALLY SETTLE INTO IFR CONDITIONS BY
5-7Z WITH CIGS BELOW 1000 FEET AND VSBYS FROM 1-2SM. IF THAT
DEVELOPS...THE STRATUS SHOULD BEGIN LIFTING BY 14-15Z.
REGARDING TSRA...WHILE WE CANT RULE IT OUT LATE THIS AFTERNOON AND
EARLY EVENING AS WE HOVER NEAR THE CONVECTIVE TEMPS WITH LITTLE
CIN...NOT CONFIDENT OF WHERE OR WHEN IT WOULD OCCUR. ALSO THERE
APPEARS TO BE SOME CONVECTIVE POTENTIAL OVERNIGHT SOUTH OR NEAR THE
KLNK SITE...BUT AGAIN...DUE TO LOW CONFIDENCE THAT IT ACTUALLY WOULD
OCCUR AT THE AIRPORT...OPTED TO NOT MENTION IT AT THIS TIME.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR NEZ065-066-068-078-
088>093.
IA...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR
IAZ090-091.
&&
ZAPOTOCNY/DEWALDHazardous weather outlook, Jun 15, 4:05 PM CST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
505 PM CDT MON JUN 15 2009
IAZ043-055-056-069-079-080-NEZ011-012-015>018-030>034-042>045-
050>053-067-161215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-KNOX-CEDAR-
THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-BURT-
PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-CASS-
505 PM CDT MON JUN 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA
.DAY ONE...TONIGHT AND TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS TONIGHT INTO TUESDAY MORNING AND
THEN AGAIN LATE TUESDAY AFTERNOON. THUNDERSTORMS THIS EVENING INTO
EARLY TONIGHT COULD BE SEVERE WITH LARGE HAIL THE PRIMARY
THREAT...ALTHOUGH HEAVY RAIN AND GUSTY WINDS COULD ALSO ACCOMPANY
A FEW STORMS.
MODERATELY UNSTABLE CONDITIONS THAT DEVELOPED OVER THE REGION
MONDAY AFTERNOON WILL COMBINE WITH AN UPPER LEVEL DISTURBANCE THAT
WILL LIFT OUT OF WESTERN PLAINS ACROSS THE NEBRASKA AND SOUTH
DAKOTA BORDER.
ISOLATED STRONG THUNDERSTORMS COULD REDEVELOP OVER THE AREA LATE
TUESDAY AFTERNOON AS AFTERNOON HEATING OCCURS ON THE SOUTH SIDE OF
A LARGE AREA OF LOW PRESSURE ALOFT.
.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY
LINGERING THUNDERSTORMS...A FEW POSSIBLY STRONG...WILL BE POSSIBLE
TUESDAY EVENING WITH ADDITIONAL THUNDERSTORM DEVELOPMENT EXPECTED
WEDNESDAY NIGHT THROUGH FRIDAY. SEVERE STORMS ARE POSSIBLE LATE
THURSDAY AND THURSDAY NIGHT AS A WARM FRONT DEVELOPS OVER THE
REGION THURSDAY FOLLOWED BY A COLD FRONT THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
THERE IS A VERY SMALL CHANCE THAT SPOTTER ACTIVATION WILL BE
NEEDED THIS EVENING AND AGAIN BY LATE TUESDAY AFTERNOON.
IAZ090-091-NEZ065-066-068-078-088>093-161215-
FREMONT-PAGE-SEWARD-LANCASTER-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-
NEMAHA-PAWNEE-RICHARDSON-
505 PM CDT MON JUN 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND TUESDAY
THERE IS A GOOD CHANCE OF THUNDERSTORMS WITH HEAVY RAINFALL
TONIGHT AND A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE AREA. IN
ADDITION...SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING AND
EARLY TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY
SEVERE WEATHER THREATS...BUT AN ISOLATED TORNADO IS POSSIBLE THIS
EVENING...MAINLY SOUTHWEST OF A LINCOLN TO FALLS CITY LINE.
MODERATELY UNSTABLE CONDITIONS THAT DEVELOPED OVER THE REGION
MONDAY AFTERNOON WILL COMBINE WITH AN UPPER LEVEL DISTURBANCE THAT
WILL LIFT OUT OF THE WESTERN PLAINS ACROSS NEBRASKA. IN ADDITION...A
WARM FRONT OVER NORTHERN KANSAS COULD PROVIDE A FOCUS FOR SEVERE
STORMS AND HEAVY RAIN THIS EVENING.
ISOLATED STRONG THUNDERSTORMS COULD REDEVELOP OVER THE AREA LATE
TUESDAY AFTERNOON AS AFTERNOON HEATING OCCURS ON THE SOUTH SIDE OF
A LARGE AREA OF LOW PRESSURE ALOFT.
.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY
LINGERING THUNDERSTORMS...A FEW POSSIBLY STRONG...WILL BE
POSSIBLE TUESDAY EVENING WITH ADDITIONAL THUNDERSTORMS DEVELOPMENT
EXPECTED WEDNESDAY NIGHT THROUGH FRIDAY. SEVERE STORMS ARE POSSIBLE
LATE THURSDAY AND THURSDAY NIGHT AS A WARM FRONT DEVELOPS OVER THE
REGION THURSDAY FOLLOWED BY A COLD FRONT THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION COULD BE NECESSARY THIS EVENING. IN
ADDITION...SPOTTERS ARE REQUESTED TO REPORT HEAVY RAIN OR ANY
FLOODING OBSERVED TO THE NATIONAL WEATHER SERVICE.
CHERMOK
Flash Flood, Richardson
- When
- June 15, 9:15 PM CST to 10:15 PM CST
- Where
- Richardson County, 0.69 mi N of Falls City to 1.2 mi NNW of (Fnb)brener Fld Fall
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.080, -95.600
Heavy rain, for the second night in a row, caused flash flooding along Big Muddy Creek north of Falls City. The flooding closed Highway 73 for an hour or so. Damage along Highway 73 was minimal.
Hail, Seward
- When
- June 15, 9:15 PM CST
- Where
- Seward County, 1 mi S of Goehner
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 40.816, -97.220
Nickel-size hail was reported along Interstate 80.
Flash Flood, Richardson
- When
- June 15, 9:30 PM CST to 11:30 PM CST
- Where
- Richardson County, 0.76 mi N of Salem to 1.15 mi SW of Salem
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 40.091, -95.719
Heavy rain for the second night in a row caused flash flooding along Rock Creek and another unnamed creek near Salem. The flooding crossed several county roads causing some gravel washout and culvert damage.
Hail, Seward
- When
- June 15, 9:36 PM CST to 9:42 PM CST
- Where
- Seward County, 1 mi NNE of Tamora
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.893, -97.213
Hail up to half dollar-size fell for a little over 5 minutes near Tamora.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, June 15, 2009$1.7 million · EF2 · 47 events
- Tornadoes and Flash Flooding in Kansas, June 15 to 16, 2009$1.2 million · EF0 · 92 events
- Tornadoes and Hail in Colorado, June 15, 20091 injured · $195,000 · EF2 · 18 events
- Tornado and Flash Flooding in Missouri, June 15 to 16, 2009$455,000 · EF1 · 75 events
- Tornadoes and Hail in Nebraska, June 15, 2009$3.2 million · EF0 · 20 events
- Flash Flooding and Hail in Alabama, June 15 to 16, 2009$671,000 · 3.75 in hail · 50 events
- Flash Flooding and Hail in North Dakota, June 15 to 16, 2009$2.9 million · 1.75 in hail · 14 events
- Flash Flood and Hail in Kentucky, June 15 to 16, 2009$456,000 · 1.25 in hail · 41 events
- Tornado and Flash Flood in Nebraska, June 15, 2009$390,000 · EF0 · 37 events
- Flash Flood and Flooding in Kansas, June 15 to 16, 2009$5,000 · 2.75 in hail · 71 events
- Flash Flood and Hail in Tennessee, June 15, 2009$152,000 · 1.75 in hail · 12 events
- Hail in South Dakota, June 15, 2009$200,000 · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165335, 165338, 165341, 165339.